Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 17, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 7, 2013, 9:08 PM CDT for Harvey County, McPherson County, Marion County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2013, 9:08 PM CDT (02:08 UTC)
- Expired
- Apr 7, 2013, 10:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Harvey County, KS, Marion County, KS, McPherson County, KS
The radar
The Wichita radar (KICT), 61 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 9:09 PM CDT | HAIL 1.5 | Inman, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 7, 5:36 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 2.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 637 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
110
WUUS53 KICT 080208
SVRICT
KSC079-113-115-080300-
/O.NEW.KICT.SV.W.0017.130408T0208Z-130408T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
908 PM CDT SUN APR 7 2013
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHERN MCPHERSON COUNTY IN CENTRAL KANSAS...
WEST CENTRAL MARION COUNTY IN CENTRAL KANSAS...
* UNTIL 1000 PM CDT
* AT 903 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR INMAN...AND
MOVING EAST AT 45 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR AND SPOTTER INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MOUNDRIDGE...HESSTON...GOESSEL...WALTON...NORTH NEWTON AND NEWTON
AIRPORT.
THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 33 AND 58.
THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR
SOUTHWEST MCPHERSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3829 9711 3803 9720 3813 9770 3817 9771
3818 9784 3835 9781
TIME...MOT...LOC 0207Z 278DEG 37KT 3824 9773
HAIL...1.75IN
WIND...60MPH
$$
CARUSO1 follow-up statement
964
WWUS53 KICT 080233
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
933 PM CDT SUN APR 7 2013
KSC079-113-115-080243-
/O.CAN.KICT.SV.W.0017.000000T0000Z-130408T0300Z/
MARION KS-MCPHERSON KS-HARVEY KS-
933 PM CDT SUN APR 7 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HARVEY...SOUTHERN
MCPHERSON AND WEST CENTRAL MARION COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3829 9711 3803 9720 3813 9770 3817 9771
3818 9784 3835 9781
TIME...MOT...LOC 0233Z 278DEG 37KT 3820 9739
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 8:45 PM CDT, 23 minutes earlier.
Area forecast discussion, Apr 7, 8:45 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 845 PM CDT SUN APR 7 2013 .MESOSCALE DISCUSSION... ISSUED AT 836 PM CDT SUN APR 7 2013 ISOLD SVR TSRA MOVG ESE~40MPH OVER ERN RICE COUNTY IS ABOUT TO CROSS THE BORDER WITH MCPHERSON WHERE PING PONG BALL-SIZED HAIL IS LIKELY. CELL MAINTAINING STRENGTH. AS SUCH NRN HARVEY COUNTY BEING WATCHED CLOSELY. CONVECTION THAT WAS ATTEMPTING TO DEVELOP JUST N OF ALLEN & WOODSON COUNTIES DISSIPATED & WITH CIN STEADILDY INCREASING BOTH COUNTIES HAVE BEEN CLEARED FROM SVR #83. && .UPDATE... ISSUED AT 555 PM CDT SUN APR 7 2013 ALL AFFECTED FACETS OF INHERITED FORECAST HAVE BEEN UPDATED TO REFLECT THE ISSUANCE OF SVR #84 THAT IS IN EFFECT FOR ALL AREAS GENERALLY ALONG & W OF I-135 UNTIL MID-NIGHT. THE POPS IN AREAS AFFECTED BY SVR #84 HAVE BEEN INCREASED TO 40-50% IN MOST AREAS W/ "SVR" APPLIED. AT THIS TIME GOLFBALL-SIZED HAIL IS THE PRIMARY THREAT. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY ) ISSUED AT 313 PM CDT SUN APR 7 2013 TONIGHT...THE PRIMARY INSTABILITY AXIS HAS REMAINED SITUATED NEAR THE KS-OK STATE LINE TODAY WHILE CREEPING SLIGHTLY NORTHWARD THROUGH THE AFTERNOON HOURS. THIS SHOULD REMAIN THE PRIMARY FOCUS FOR THUNDERSTORM DEVELOPMENT WITHIN AREA OF MID-LEVEL WAA. THE CAP IS EXPECTED TO STRENGTHEN AS WE MOVE THROUGH THE OVERNIGHT HOURS AND INTO MONDAY AS THE LOW-MID LEVEL SW FLOW DEEPENS ACROSS THE AREA. HOWEVER MAINTAINED LOW POPS FOR ANY THUNDERSTORM ACTIVITY DEVELOPING ALONG A TROUGH AXIS SITUATED OVER THE HIGH PLAINS OF WESTERN KANSAS. LOW LEVEL MOISTURE ADVECTION MAY ALSO RESULT IN SOME ADVECTION FOG WITHIN AN INCREASINGLY MOIST PBL. MONDAY-MONDAY NIGHT...INCREASING LOW LEVEL SOUTHWEST FLOW IS PROGGED TO ADVECT AN ELEVATED MIXED LAYER ACROSS MUCH OF SOUTHEAST AND EAST CENTRAL KANSAS ON MONDAY PROVIDING A VERY STOUT CAPPING INVERSION ACROSS THE AREA LIKELY PRECLUDING DEEP MOIST CONVECTION. BETTER CHANCES FOR DEEP MOIST CONVECTION WILL LIKELY REMAIN CONFINED TO LOCATIONS NEAR THE DRYLINE SOUTH AND WEST OF THE FORECAST AREA AND ACROSS THE CENTRAL HIGH PLAINS WHERE LOW LEVEL SSE WINDS WILL ADVECT MOISTURE WESTWARD AND LOW LEVEL CONVERGENCE IS MAXIMIZED ALONG THE DRYLINE/WARM FRONT. TRENDED POPS DOWN AS CONFIDENCE IN MORE WIDESPREAD THUNDERSTORM ACTIVITY HAS DECREASED CONSIDERABLY...HOWEVER THE GFS MAINTAINS A ROBUST INSTABILITY AXIS ABOUT 200 MILES EAST OF THE LATEST NAM THEREFORE WILL MAINTAIN LOW POPS GIVEN CONTINUED UNCERTAINTY IN THE EVOLUTION OF THE STORM SYSTEM. TUESDAY-WEDNESDAY...MORE WIDESPREAD SEVERE WEATHER STILL APPEARS LIKELY ON TUESDAY ALONG THE COLD FRONT AS THE VIGOROUS MID/UPPER TROUGH MOVES OVER THE CENTRAL ROCKIES AND LARGE-SCALE FORCING FOR ASCENT SPREADS OVER THE CENTRAL PLAINS. AS THE PREVIOUS SHIFT MENTIONED...THE MOST LIKELY MODE STILL APPEARS TO BE LINEAR WITH DEEP LAYER SHEAR VECTORS PARALLEL TO THE SFC FRONTAL POSITION. GIVEN THE EXPECTED STRONG CAPPING ACROSS THE WARM SECTOR...THE MOST ROBUST THUNDERSTORM ACTIVITY IS EXPECTED ALONG THE COLD FRONT WHERE STRONG DAMAGING WINDS AND VERY LARGE HAIL IS EXPECTED TO BE THE PRIMARY THREATS. PRECIPITATION IS EXPECTED TO END FROM WEST TO EAST ON WEDNESDAY WHILE A BRIEF TRANSITION TO SNOW IS STILL POSSIBLE ACROSS PORTIONS OF CENTRAL KANSAS LATE TUE NIGHT EARLY WED...HOWEVER LITTLE OR NO ACCUMULATION IS EXPECTED AT THIS TIME. TEMPERATURES WILL STRUGGLE TO REACH 50 WITHIN STRONG POST-FRONTAL LOW LEVEL CAA REGIME. .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 313 PM CDT SUN APR 7 2013 A RETURN TO UNSEASONABLY COOL CONDITIONS IS EXPECTED BEHIND THIS STORM SYSTEM WITH HIGHS STRUGGLING TO CLIMB INTO THE 50S ON THURSDAY. SHORTWAVE RIDGING WILL RETURN TOWARDS THE END OF THE WEEK WITH A RETURN TO MORE SEASONABLE TEMPERATURES. INTRODUCED LOW POPS TOWARD THE END OF THE PERIOD WITHIN A PROGRESSIVE NORTHWEST- TYPE MID/UPPER FLOW REGIME...HOWEVER CONFIDENCE IN PRECIPITATION REMAINS LOW. A LARGE STORM SYSTEM WILL BRING INCREASING CHANCES FOR WETTING RAINS AND UNSEASONABLY COOL AIR TO THE CENTRAL PLAINS LIMITING FIRE WEATHER CONCERNS THROUGH MUCH OF THE UPCOMING WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 545 PM CDT SUN APR 7 2013 SEVERAL HAZARDS TO OCCUR THROUGHOUT THE 08/00Z TAF CYCLE WITH THE 2 PRIMARY BEING SVR TSRA & MVFR CIGS LIKELY TO DETERIORATE INTO IFR AS THE NIGHT PROGRESSES. STG-SVR TSRA HAVE REDEVELOPED OVER WRN & CNTRL KS & ARE MOVG E ~30KTS WITH GOLFBALL-SIZED HAIL THE PRIMARY THREAT. IFR VSBYS LIKELY IN +RA. THE 08/00Z TAFS WILL BE FOCUSING ON THE 00Z TO 12Z PERIOD. && .FIRE WEATHER... ISSUED AT 313 PM CDT SUN APR 7 2013 A LARGE STORM SYSTEM WILL BRING INCREASING CHANCES FOR WETTING RAINS AND UNSEASONABLY COOL AIR TO THE CENTRAL PLAINS LIMITING FIRE WEATHER CONCERNS THROUGH MUCH OF THE UPCOMING WEEK. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 58 75 63 75 / 30 20 20 60 HUTCHINSON 56 75 59 71 / 40 20 30 70 NEWTON 56 74 61 73 / 40 20 30 60 ELDORADO 58 74 60 73 / 30 10 20 50 WINFIELD-KWLD 58 76 62 75 / 30 10 20 50 RUSSELL 53 74 56 58 / 50 40 40 50 GREAT BEND 55 75 58 59 / 40 30 40 40 SALINA 55 72 60 69 / 60 20 40 70 MCPHERSON 56 74 60 71 / 50 20 30 70 COFFEYVILLE 59 74 63 77 / 40 10 20 50 CHANUTE 58 72 62 75 / 50 10 20 50 IOLA 58 72 62 75 / 50 10 20 50 PARSONS-KPPF 59 73 62 76 / 40 10 20 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 7, 6:26 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 626 PM CDT SUN APR 7 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082330- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 626 PM CDT SUN APR 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL..SOUTH CENTRAL...AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NUMEROUS SEVERE THUNDERSTORMS MAY PRODUCE HAIL UP TO GOLFBALL-SIZED THROUGH MID-NIGHT. AREAS AT GREATEST RISK ARE ALONG...AND WEST...OF I-135. A FEW THUNDERSTORMS MAY CONTINUE AFTER MID-NIGHT WITH THE SLIGHTLY HIGHER CHANCES OCCURRING OVER SOUTHEAST KANSAS. THESE LATE THUNDERSTORMS SHOULD BE NEITHER STRONG NOR SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE SEVERE THUNDERSTORMS ARE POSSIBLE FROM MONDAY THROUGH TUESDAY NIGHT. ON MONDAY...THE BEST CHANCES WOULD OCCUR OVER CENTRAL AND SOUTH-CENTRAL KANSAS. ON TUESDAY...ALL AREAS ARE AT RISK AND OVER AREAS PRIMARILY ALONG AND SOUTHEAST OF THE TURNPIKE TUESDAY NIGHT. THE PRIMARY THREAT WOULD BE HAIL PERHAPS 2 INCHES IN DIAMETER. A FEW TORNADOES CANNOT BE RULED OUT. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY FOR LOCATIONS MAINLY EAST OF THE KANSAS TURNPIKE. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY HOWEVER A FEW STRONG STORMS WITH SMALL HAIL WILL BE POSSIBLE. IN ADDITION...A STRONG COLD FRONT WILL MOVE SOUTH ACROSS THE AREA LATE TUESDAY NIGHT AND EARLY WEDNESDAY...WITH RAIN POSSIBLY MIXING WITH SNOW BRIEFLY ACROSS PORTIONS OF CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES/MWM
In the hours before
Local storm report, Apr 7, 8:16 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
816 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 4 WNW CHASE 38.38N 98.42W
04/07/2013 E1.25 INCH RICE KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS QUARTER TO HALF DOLLAR SIZED
HAIL ABOUT 5 MILES WEST AND 2 MILES NORTH OF CHASE.
&&
VJPLocal storm report, Apr 7, 8:19 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
819 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 1 S CHASE 38.34N 98.35W
04/07/2013 E1.50 INCH RICE KS TRAINED SPOTTER
&&
VJPLocal storm report, Apr 7, 8:24 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
824 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL LYONS 38.35N 98.20W
04/07/2013 E1.00 INCH RICE KS EMERGENCY MNGR
&&
VJPSpecial weather statement, Apr 7, 8:34 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 834 PM CDT SUN APR 7 2013 KSZ032-080200- RUSSELL- 834 PM CDT SUN APR 7 2013 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY... AT 831 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF PARADISE...OR 12 MILES NORTH OF RUSSELL...AND MOVING EAST AT 30 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3913 9848 3893 9848 3895 9892 3913 9890 TIME...MOT...LOC 0134Z 270DEG 28KT 3906 9878 CARUSO
Local storm report, Apr 7, 8:52 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
852 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 7 S WINDOM 38.28N 97.91W
04/07/2013 E0.75 INCH MCPHERSON KS TRAINED SPOTTER
DIME-SIZED.
&&
EPSLocal storm report, Apr 7, 9:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
907 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL N INMAN 38.23N 97.77W
04/07/2013 E1.75 INCH MCPHERSON KS TRAINED SPOTTER
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 7:36 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Rice | 54 min |
| Apr 7, 8:11 PM CDT | Special Weather Statement | ICT | Russell | 49 min |
| Apr 7, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice | 49 min |
| Apr 7, 8:34 PM CDT | Special Weather Statement | ICT | Russell | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.